Case 509 -- Differentiating Transfusion Associated Circulatory Overload from Transfusion-Related Acute Lung Injury

Contributed by Amber Henry, MD, Darrell Triulzi, MD, and Mark Yazer, MD
Published on line in May 2007


NV is an 84 year old male with relevant past medical history including atrial fibrillation controlled on coumadin, and a remote left hip replacement surgery thirteen years ago. He fell while pulling a sweater over his head very early in the morning and landed awkwardly on his left leg. He presented to the emergency department and subsequent left femur x-ray showed a displaced fracture of mid-femoral diaphysis with medial angulation of the distal fragment (figure 1). At the same time he had a negative chest x-ray (figure 2), a negative pelvic x-ray, and a negative head CT. He was seen by orthopaedics and scheduled for ORIF repair. However, at the time of presentation his INR was 2.9 so he received two units of fresh frozen plasma (FFP) to reverse the anticoagulation before proceeding with the surgical repair of his fracture. Upon receiving the first two units of FFP he developed hives with no additional symptoms, a simple allergic reaction to transfusion. Mid-morning his INR was decreased to 1.9, and four additional units of FFP were ordered. In light of previous allergic reaction, he was pre-medicated with steroids and Benadryl, and received the four units at 2:40PM, 3:10PM, 3:20PM, and 3:25PM respectively. At approximately 4:00PM, the patient developed acute respiratory distress, hypoxia requiring intubation, and an elevation in blood pressure to 173/120 mmHg. A chest x-ray at this time showed a white-out picture with extensive bilateral airspace opacification and consolidation in upper and lower lobes (figure 3). A spiral CT was done which ruled out pulmonary embolism as a cause of his acute respiratory decompensation.

The transfusion medicine service went to investigate the reported transfusion reaction. Upon meeting with the clinical team, it was evident they were extremely concerned that this patient had developed Transfusion-Related Acute Lung Injury, abbreviated TRALI. TRALI typically presents with moderate hypotension and low to normal pulmonary artery wedge pressure. This is contrasted with Transfusion-Associated Circulatory Overload, abbreviated TACO, which typically presents with hypertension, widened pulse pressure, tachycardia, elevated central venous and pulmonary artery wedge pressure, and jugular venous distension or S3 gallop on physical exam. The two processes have a similar timeline; most instances occur within 2 hours of transfusion, but may occur as late as 6 hours post-transfusion. To complicate the issue, hypertension may be found at the outset of up to 15% of TRALI cases. TRALI and TACO diagnoses are not mutually exclusive and may occur in the same patient.

NV showed dramatic clinical and chest x-ray improvement, and actually self-extubated overnight. His laboratory workup included a serum B-type natriuretic peptide (BNP). BNP is a 32 AA polypeptide secreted from the ventricles in response to ventricular pressure overload and volume expansion widely used marker in congestive heart failure (figure 4). We were able to obtain both a pre-transfusion sample (201 pg/mL) and a post-transfusion sample (294 pg/mL) for patient NV [lab reference range <80 pg/mL].


Case IndexCME Case StudiesFeedbackHome